Illinois, 2012

Hail in Illinois, September 7, 2012

September 7, 2012 · NWS ILX · 3 events in 2 counties and zones

An approaching warm front triggered a line of strong thunderstorms during the morning of September 7th. Many of the storms produced pea to quarter-sized hail across west-central Illinois, particularly along and west of a Henry to Mackinaw line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching warm front triggered a line of strong thunderstorms during the morning of September 7th. Many of the storms produced pea to quarter-sized hail across west-central Illinois, particularly along and west of a Henry to Mackinaw line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 5:58 AM CST, 7 minutes earlier.

Area forecast discussion, Sep 7, 5:58 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
658 AM CDT FRI SEP 7 2012

.DISCUSSION...
ISSUED 330 AM CDT FRI SEP 7 2012

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

ANOTHER ROUND OF WIDESPREAD HEAVY RAINS EXPECTED OVER CENTRAL AND
SE IL TODAY INTO THIS EVENING WITH 1-1.5 INCHES EXPECTED AND
HIGHEST AMOUNTS IN SE IL. FLASH FLOOD GUIDANCE VALUES ARE AROUND 2
INCHES PER HOUR AND 2.5-3.5 INCHES PER 6 HOURS SO STILL FAIRLY
HIGH SO WILL NOT NEED A FLASH FLOOD WATCH AND STILL IN A D1-D2
DROUGHT. SO THIS WILL BE BENEFICIAL RAINS TO MUCH OF AREA. SPC HAS
SLIGHT RISK OF SEVERE STORMS SE OF I-55 THIS AFTERNOON AND EARLY
EVENING WITH 30% RISK OF DAMAGING WIND GUSTS...15% RISK OF LARGE
HAIL AND 2-5% RISK OF TORNADOES. AIRMASS QUITE UNSTABLE OVER THIS
AREA THIS AFTERNOON WITH MLCAPES OF 3000-3500 J/KG AND MODERATE
WIND SHEAR AND A STRENGTHENING COLD FRONT PLOWING SE THROUGH
CENTRAL IL AND EXITING SE IL BY MID EVENING. MCS OVER EASTERN IA
INTO FAR NW IL SHOULD TRACK ESE INTO THE IL RIVER VALLEY EARLY
THIS MORNING AND INTO CENTRAL IL LATER THIS MORNING. BUT MAIN SHOW
WILL BE THIS AFTERNOON AND EARLY EVENING. HIGHS TRICKY TODAY
DEPENDING ON AMOUNT OF CLOUD COVER AND CONVECTION. HAVE UPPER 70S
NW OF THE IL RIVER AND UPPER 80S IN FAR SE IL NEAR THE WABASH RIVER.

CONVECTION CHANCES DIMINISH FROM NW TO SE BEHIND THE COLD FRONT
DURING TONIGHT AND THEN DRY WEATHER EXPECTED THIS WEEKEND WITH
MUCH COOLER TEMPS WITH HIGHS IN THE LOWER 70S SAT AND IN THE MID
70S SUNDAY. BELOW NORMAL TEMPS DUE TO STRONG UPPER LEVEL TROF OVER
THE EASTERN STATES WHICH PULLS AWAY FROM IL DURING EARLY NEXT WORK
WEEK.

LONG TERM...MONDAY THROUGH THURSDAY NIGHT

QUIET WEATHER GENERALLY EXPECTED DURING EARLY AND MIDDLE PART OF
NEXT WEEK ALONG WITH BELOW NORMAL TEMPS EARLY IN THE WEEK WARMING
TO ABOVE NORMAL BY TUE/WED. EXTENDED MODELS LIKE THE GFS AND ECMWF
ARE SIMILAR IN SHOWING A STRONG UPPER LEVEL RIDGE BUILDING INTO
THE MID MS VALLEY BY TUE AND SURFACE HIGH PRESSURE DRIFTING INTO
THE EASTERN STATES WITH A SOUTHERLY FLOW OF WARMER AND GRADUALLY
MORE HUMID AIR RETURNING TO IL BY THE MIDDLE OF NEXT WEEK. A
NORTHERN STREAM SHORT WAVE BRINGS A WEAKENING FRONT SE INTO IL
NEXT THU AND GFS IS MORE AGGRESSIVE WITH QPF FIELDS AS USUAL WHILE
ECMWF KEEPS CENTRAL/SE IL DRY NEXT WEEK. WILL TONE DOWN ALLBLEND
POPS A BIT WITH JUST SLIGHT CHANCES OF CONVECTION OVER THE IL
RIVER VALLEY NEXT THU AND THU NIGHT.

KH

&&

.AVIATION...
ISSUED 658 AM CDT FRI SEP 7 2012

A COLD FRONT WILL SWEEP THROUGH THE CENTRAL ILLINOIS TERMINALS
LATER TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE
FRONT AND SPREAD ACROSS THE REGION FOR SEVERAL HOURS...WITH CIGS
EVENTUALLY FALLING TO LOW END MVFR OR IFR CONDITIONS BY THE TIME
THE FRONT CLEARS THE AREA BY LATE AFTERNOON OR EARLY EVENING.
TIMING/COVERAGE OF THUNDERSTORMS IS TOO LOW TO GO ABOVE A VICINITY
MENTION AT THIS TIME. CIGS/VSBYS SHOULD REMAIN OR BECOME IFR OR
LOW END MVFR FOR THE REST OF THE NIGHT BEHIND THE FRONT.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 5:17 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
617 AM CDT FRI SEP 7 2012

ILZ027>031-036-037-040-041-047>050-081100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
617 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING AHEAD
OF A COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...BUT
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-051>057-061>063-066>068-071>073-081100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
617 AM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING AHEAD
OF A COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON
INTO EARLY EVENING...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING...MAINLY
BETWEEN 3 PM AND 8 PM.

BAK

The radar

The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Knox

When
September 7, 6:05 AM CST to 6:06 AM CST
Where
Knox County, 1 mi N of Abingdon
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.815, -90.400

Hail, Tazewell

When
September 7, 6:46 AM CST to 6:47 AM CST
Where
Tazewell County, Washington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -89.400

Hail, Tazewell

When
September 7, 8:20 AM CST to 8:21 AM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411561, 411562, 411563.